Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes signs and symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can cause death if not treated.
Serotonin syndrome can occur when you increase the dose of certain medications or add a new drug to your regimen. Some illegal drugs and dietary supplements also are associated with serotonin syndrome.
Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, after taking drugs that block serotonin.
Products & Services
Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you're already taking.
Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome.
Under normal circumstances, nerve cells in your brain and spinal cord produce serotonin that helps regulate your attention, behavior and body temperature.
Other nerve cells in your body, primarily in your intestines, also produce serotonin. Serotonin plays a role in regulating your digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications.
For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.
Another cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition.
The drugs and supplements that could potentially cause serotonin syndrome include:
Selective serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil, Pexeva, Brisdelle) and sertraline (Zoloft)
Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as duloxetine (Cymbalta, Drizalma Sprinkle) and venlafaxine (Effexor XR)
Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), an antidepressant and tobacco-addiction medication
Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)
Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
Anti-migraine medications, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid (Depakene) and triptans, which include almotriptan, naratriptan (Amerge) and sumatriptan (Imitrex, Tosymra, others)
Pain medications, such as opioid pain medications including codeine, fentanyl (Duragesic, Abstral, others), hydrocodone (Hysingla ER, Zohydro ER), meperidine (Demerol), oxycodone (Oxycontin, Roxicodone, others) and tramadol (Ultram, ConZip)
Lithium (Lithobid), a mood stabilizer
Illicit drugs, including LSD, ecstasy, cocaine and amphetamines
Herbal supplements, including St. John's wort, ginseng and nutmeg
Over-the-counter cough and cold medications containing dextromethorphan (Delsym)
Anti-nausea medications such as granisetron (Sancuso, Sustol), metoclopramide (Reglan), droperidol (Inapsine) and ondansetron (Zofran, Zuplenz)
Linezolid (Zyvox), an antibiotic
Ritonavir (Norvir), an anti-retroviral medication used to treat HIV
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
- You recently started taking or increased the dose of a medication known to increase serotonin levels
- You take more than one drug known to increase serotonin levels
- You take herbal supplements known to increase serotonin levels
- You use an illicit drug known to increase serotonin levels
Serotonin syndrome generally doesn't cause any problems once serotonin levels are back to normal.
If left untreated, severe serotonin syndrome can lead to unconsciousness and death.
Taking more than one serotonin-related medication or increasing your dose of a serotonin-related medication increases your risk of serotonin syndrome.
Be sure to talk to your doctor if you or a family member has experienced symptoms after taking a medication.
Also talk to your doctor about possible risks. Don't stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking, especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
Dec. 10, 2019